Thunderstorm Wind, Brule
- When
- June 30, 9:35 PM CST
- Where
- Brule County, (9v9)chamberlain Arp
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.770, -99.320
Thunderstorms produced damaging winds near Chamberlain on the evening of June 30th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms produced damaging winds near Chamberlain on the evening of June 30th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 30, 8:39 PM CST, 56 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 939 PM CDT THU JUN 30 2011 .DISCUSSION... VERY IMPRESSIVE UPPER WAVE PUSHING ACROSS NORTHWESTERN COLORADO AT MID EVENING...AND WILL CONTINUE TO FOCUS THE OVERNIGHT CONVECTIVE THREAT ACROSS THE AREA. HIGH PLAINS ORIGIN TO A NOW ORGANIZED BOW ECHO MOVING FROM NEBRASKA INTO SOUTH CENTRAL SOUTH DAKOTA. DEEP LAYER SHEAR CONDUCIVE TO STORM ORGANIZATION AND SOME INDICATION OF CONTINUED DAMAGING WIND THREAT FOR OUTFLOW DOMINATED STORMS MOVING THROUGH WESTERN AREAS FROM LATE EVENING UNTIL EARLY IN OVERNIGHT... AND ADDED IN MENTION TO THE AREAS W OF THE JAMES VALLEY. PLENTY OF ELEVATED INSTABILITY WITH NEARLY DRY ADIABATIC LAYER BETWEEN 750-500 HPA...BUT HORRIDLY CAPPED TO EVEN A MIXED LAYER DEVELOPMENT AHEAD OF BOUNDARY. FOR NOW...MOST...IF NOT ALL ACTION SHOULD BE RELEGATED TO A POSTFRONTAL LIFE...AND INCREASED POPS WEST OF THE JAMES VALLEY...AND ONLY NUDGED A SMALL CHANCE A BIT EASTWARD AS OUTFLOW DOMINATED STORMS MAY HELP TO FOCUS SOME DEVELOPMENT ON THE PERIPHERY OF THE COOL POOL. CHANGES ARE LESS SIGNFICANT FARTHER SOUTHEAST...AS WARM AIR ALOFT SHOULD KEEP PRECIPITATION FROM SPREADING IN...ALONG WITH THE WAVE LIFTING NORTHWEST OF THE AREA. DID RAISE LOWS BY A FEW DEGREES ACROSS MUCH OF NORTHWEST IOWA WITH CONTINUED INFLUENCE OF THE HIGH DEWPOINT AIR AND SOME EXPECTED RECOUPLING OF LOW LEVEL GRADIENT LATER INTO NIGHT. LOWERED LOWS BY A FEW DEGREES WEST TO ACCOUNT FOR IMPACT OF THE COLD POOL WITH STORMS. /CHAPMAN && .AVIATION... VFR THROUGH 0Z SATURDAY BUT AN INCREASING THREAT FOR THUNDERSTORMS FROM WEST TO EAST. A FEW THUNDERSTORMS ALONG AND WEST OF THE JAMES RIVER MAY SEE SOME WIND GUSTS OF 40 TO 50 KNOTS FROM ABOUT 3Z THROUGH 6Z WHILE ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EAST OF THE JAMES RIVER...AND MAINLY WEST OF INTERSTATE 29 THROUGH EARLY FRIDAY MORNING. ISOLATED TO SCATTERED THUNDERSTORMS WILL AGAIN BE POSSIBLE MAINLY ALONG AND NORTH OF INTERSTATE 90 ON FRIDAY AFTERNOON. /08 && .PREV DISCUSSION... HEAT ADVISORY IS MARGINAL MOST PLACES BUT WILL CONTINUE TO RUN UNTIL EXPIRATION AS IT IS STILL HOT AND HUMID. MID AND HIGH CLOUDS OVER EASTERN CWA SHOULD DISSIPATE AND EXIT REGION BY 00Z SO EVENING SHOULD BE CLEAR WITH AN INCREASE IN CLOUDS ACROSS WESTERN CWA MAINLY AFTER MIDNIGHT...AS COLD FRONT MOVES INTO THAT AREA. ANY THREAT FOR STORMS WILL BE BEHIND FRONT AS AIRMASS IS CAPPED OFF TO THE EAST. SO WILL KEEP CHANCE OF STORMS MAINLY AFTER MIDNIGHT WEST OF A TYNDALL BROOKINGS LINE. IF STORMS CAN DEVELOP OR MOVE INTO THAT AREA...THERE IS A MARGINAL THREAT OF SEVERE STORMS WITH HAIL AND WIND THE THREAT. ANOTHER WARM NIGHT ACROSS THE CWA BUT COULD BE A DEGREE OR TWO COOLER THAN LAST NIGHT WITH LIGHTER WINDS EXPECTED. FRONTAL BOUNDARY PUSHES ACROSS THE AREA ON FRIDAY AS A MID/UPPER LEVEL WAVE TRACK THROUGH THE REGION. WHILE THE AREA WILL BE CAPPED EARLY IN THE DAY...ESPECIALLY EAST...TEMPERATURES WILL GRADUALLY COOL ALOFT WITH THE APPROACH OF THE SHORTWAVE. THERE ARE MODEL DIFFERENCES WITH RESPECT TO TRACK OF THE SHORTWAVE...WITH THE GFS/ECMWF KEEP THE BETTER UPPER LEVEL DYNAMICS TO OUR NORTH AND WEST...WHILE THE NAM OFFERS A SLIGHTLY MORE SOUTHWARD SCENARIO WITH THE TRACK OF THE WAVE. KEPT WITH THE MORE NORTHWARD SOLUTION...WITH HIGHER POPS OVER THAT AREA. ML CAPE AND SHEAR VALUES WILL BE SUPPORTIVE OF SEVERE STORMS IF THEY DO DEVELOP. OUR EASTERN AREAS WILL HAVE THE BEST POTENTIAL TO FULLY HEAT OUT...WITH HIGHS AROUND 90...WHILE READINGS WILL BE CLOSER TO 80 IN OUR FAR WEST WITH MORE CLOUDS AND SHOWERS EARLY ON. FRONT WILL CLEAR OUR EAST BY FRIDAY EVENING AS A SURFACE HIGH BEGINS TO BUILD INTO THE REGION. WITH CLEARING SKIES AND VERY LIGHT NORTHWESTERLY WINDS...WILL BE A COOLER NIGHT THAN RECENT DAYS...WITH LOWS GENERALLY IN THE LOWER 60S. THE HIGH PRESSURE SLIDES ACROSS THE REGION ON SATURDAY...PROVIDING MOSTLY SUNNY SKIES AND LIGHT WINDS WITH HIGHS NEAR NORMAL...IN THE LOWER TO MID 80S. MODELS STILL INDICATING CONVECTION DEVELOPING ON SATURDAY NIGHT...WITH THE PASSAGE OF A WEAK WAVE AND INCREASING MOISTURE TRANSPORT INTO THE AREA AS A 30 TO 35 KT LOW LEVEL JET DEVELOPS THROUGH CENTRAL NEBRASKA/SOUTH DAKOTA OVERNIGHT. EXCEPT FOR THE GFS...MODELS ARE TRENDING FARTHER SOUTHWARD WITH THE BETTER DYNAMICS...SO FOLLOWED SUIT AND PLACED BETTER POPS IN OUR SOUTH. AGAIN...CONVECTIVE PARAMETERS ARE SUFFICIENT FOR A FEW SEVERE STORMS...ESPECIALLY THROUGH THE LOWER MISSOURI RIVER CORRIDOR. COULD SEE SOME OF THE CONVECTION LINGER INTO SUNDAY MORNING...WITH HIGHS ON SUNDAY REMAINING IN THE 80S. IN THE EXTENDED...UPPER LEVEL RIDGING BUILDS INTO THE REGION ON MONDAY...WITH VERY WARM AND DRY WEATHER EXPECTED. MAY BE THE WARMEST DAY OF NEXT WEEK...WITH HIGHS IN THE LOWER 90S THROUGH THE MISSOURI RIVER CORRIDOR. ANOTHER FRONTAL BOUNDARY LOOKS TO COME THROUGH THE AREA SOMETIME IN THE TUESDAY TIME FRAME...BRINGING A CHANCE OF THUNDERSTORMS...FOLLOWED BY COOLER TEMPERATURES FOR WEDNESDAY AND THURSDAY. /JM && .FSD WATCHES/WARNINGS/ADVISORIES... IA...NONE. MN...NONE. NE...NONE. SD...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1018 AM CDT THU JUN 30 2011 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-011200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1018 AM CDT THU JUN 30 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THUNDERSTORMS ARE POSSIBLE LATER TONIGHT WEST OF A TYNDALL SOUTH DAKOTA TO BROOKINGS SOUTH DAKOTA LINE. THE BEST CHANCE FOR THUNDERSTORMS WILL EXIST ALONG AND WEST OF THE JAMES RIVER...WHERE A SLIGHT RISK OF SEVERE WEATHER ALSO EXISTS. IF SEVERE WEATHER DEVELOPS...THE MAIN THREAT WILL BE WINDS TO 60 MPH AND HAIL UP TO THE SIZE OF QUARTERS OR HALF DOLLARS. FLOODING... RAINFALL ACROSS THE REGION IN JUNE HAS CAUSED MANY AREA RIVERS AND STREAMS TO REMAIN ABOVE FLOOD STAGE. RECORD HIGH RELEASES ALONG THE MISSOURI RIVER WILL CONTINUE INTO MID SUMMER. HIGH WATER LEVELS WILL CAUSE SIGNIFICANT IMPACTS BETWEEN CHAMBERLAIN AND SIOUX CITY. EXCESSIVE TEMPERATURES... IT WILL BE VERY WARM AND HUMID TODAY...WITH HEAT INDEX VALUES TOPPING OUT AROUND 105 DEGREES THIS AFTERNOON. A HEAT ADVISORY IS IN EFFECT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS MAY MOVE ACROSS THE AREA ON FRIDAY. MOST OF THE ACTIVITY SHOULD REMAIN BELOW SEVERE LIMITS. HOWEVER AS A COLD FRONT MOVES EASTWARD...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ALONG THE FRONT FRIDAY AFTERNOON...ALONG AND SOUTHEAST OF A SIOUX CITY TO JACKSON MINNESOTA LINE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 10 PM WEST OF THE JAMES RIVER. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The Aberdeen radar (KABR), 201 km away, was scanning. The volume nearest the first event began at 03:35 UTC.
2 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds caused tree damage, including several branches blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 326121, 326122.